R. Pariaut, N. S. Moise, B. D. Koetje, J. A. Flanders, S. A. Hemsley, T. B. Farver, R. F. Gilmour, Jr., A. R. M. Gelzer, M. S. Kraus, N. F. Otani, Lidocaine converts acute vagally associated atrial fibrillation to sinus rhythm in German shepherd dogs with inherited arrhythmias, Journal of Veterinary Internal Medicine 22, 1274-1282 (2008).
Background: Lidocaine is most frequently used to treat ventricular arrhythmias. However, lidocaine may have an antiarrhythmic effect for certain supraventricular arrhythmias. Hypothesis: We hypothesized that lidocaine would be effective in converting experimentally induced atrial fibrillation (AF) to sinus rhythm and that a decrease in the dominant frequency (DF) and an increase in the organization as judged by the spectral entropy (SE) would occur over the course of the conversion. Animals: Seven German Shepherd (GS) Dogs. Methods: Dogs were anesthetized with fentanyl and pentobarbital. AF was induced with standard pacing protocols while left and right atrial monophasic action potentials (MAP) were recorded. The power spectra from the MAP recordings were analyzed to determine DF and SE during treatment with boluses of 2 mg/kg lidocaine. Results: Lidocaine converted AF to sinus rhythm in all dogs and all episodes (n = 19). Conversion time was 27–87 seconds. After atropine, sustained AF was not induced; however, 5 episodes of atrial tachycardia resulted, and 3 were converted with lidocaine. Frequency domain analysis of 12 conversion sequences showed that left and right DF of the MAP signals decreased from the time of injection to conversion to sinus rhythm (P < .001). Mean SE indicated a gradient between the left and right atria (P = .003) that did not change during conversion. Conclusions and Clinical Importance: Vagally associated AF in GS dogs is terminated with lidocaine. Lidocaine is likely an effective treatment in clinical dogs with vagally associated AF.